Alert archive / Georgia / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Mar 21, 2017, 8:19 PM EDT for 6 counties in Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 8:19 PM EDT (00:19 UTC)
- Expired
- Mar 22, 2017, 2:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, GA, Greene County, GA, Oconee County, GA, Oglethorpe County, GA, Taliaferro County, GA, Wilkes County, GA
The radar
The Robins AFB radar (KJGX), 134 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
695 WGUS52 KFFC 220019 FFWFFC GAC059-133-219-221-265-317-220615- /O.NEW.KFFC.FF.W.0007.170322T0019Z-170322T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Peachtree City GA 819 PM EDT TUE MAR 21 2017 The National Weather Service in Peachtree City has issued a * Flash Flood Warning for... Southeastern Oconee County in northeastern Georgia... Eastern Clarke County in northeastern Georgia... Northeastern Greene County in east central Georgia... Northwestern Taliaferro County in east central Georgia... Western Wilkes County in east central Georgia... Oglethorpe County in northeastern Georgia... * Until 215 AM EDT * At 819 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lexington, Athens, Winterville, Crawford, Arnoldsville, Woodville, Maxeys, Rayle, Whitehall, Athens-Clarke County, Stephens, Jacksons Crossroads, Hutchings, Barnett Shoals, Daniel Springs, Newtown, Dunlap, State Botanical Garden Of Ga, Celeste and Philomath. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you see significant flooding call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3395 8279 3361 8279 3373 8341 3400 8337 $$
1 follow-up statement
039 WGUS72 KFFC 220327 FFSFFC Flash Flood Statement National Weather Service Peachtree City GA 1127 PM EDT TUE MAR 21 2017 GAC059-133-219-221-265-317-220337- /O.CAN.KFFC.FF.W.0007.000000T0000Z-170322T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oconee GA-Clarke GA-Greene GA-Taliaferro GA-Wilkes GA-Oglethorpe GA- 1127 PM EDT TUE MAR 21 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN OCONEE...EASTERN CLARKE...NORTHEASTERN GREENE...NORTHWESTERN TALIAFERRO...WESTERN WILKES AND OGLETHORPE COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3395 8279 3361 8279 3373 8341 3400 8337 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 7:55 PM EDT, 24 minutes earlier.
Area forecast discussion, Mar 21, 7:55 PM EDT, 24 minutes before
Area Forecast Discussion...Updated for Aviation National Weather Service Peachtree City GA 755 PM EDT Tue Mar 21 2017 A cold front is currently situated along the GA/TN border. This boundary will continue to sag southward overnight and Wednesday. Still monitoring conditions for potentially severe weather late this afternoon amd evening. 18Z FFC sounding shows very steep mid level lapse rates in place along with ~1500 j/kg of surface based CAPE. However, moisture is the column is lacking. Have seen some cu pop this afternoon, and even with the favorable conditions, convection has not fired. Matter of fact, weak showers that developed across south central TN diminished as they moved southward. The hi-res models are now developing some isold/sct convection out ahead of the main complex late this afternoon. However, the main system will be related to the complex currently pushing south across western TN. Models continue to evolve this into a MCS that moves across northern GA during the early evening hours. The hi-res models keep most of the activity north of the Interstate 20 corridor. The main mode of any severe weather that develops will be large hail and damaging wind gusts. Even now, there isn't much convergence along the frontal boundary. Do expect shra/tsra to diminish overnight with the loss of heating and any mid level support. With little surface moisture and lacking frontal forcing on Wednesday, so have removed pops. NListemaa .LONG TERM /Thursday through Tuesday/... Medium-range models continue to show a progressive pattern through the extended forecast period. General timing of the various features translating through the flow will vary somewhat from run-to-run, however 12Z run does not show significant deviation from the previous cycle, and little change was made to the Long Term Forecast grids at this time. Please see the previous Long Term Forecast Discussion below. 20 Previous LONG TERM Discussion /Wednesday Night through Monday/... A front will cross the region Wednesday with strong high pressure building in from the north. Given some mid-level impulses and residual moisture within the column, some model solutions are hinting at scattered showers through Thursday. Kept a schc pop to account for this with the understanding that the apparent high will likely win out, limiting precipitation coverage overall. So, anticipate cloudy skies and much cooler temperatures Thursday under northeast/easterly flow. Temperatures may run 10 degrees or so below normal..in the low/mid 50s in north GA and around 60 within central GA. Mid-level ridging will cross the region with the surface high staying locked into place across north/northeast GA through much of Friday. This will keep temperatures around climo for Friday. The high will move out to sea Friday night into Saturday allowing return flow to develop. Given this, we expect dry conditions Friday through much of Saturday ahead of the next storm system. A potent closed low will drop out of the Rockies and quickly move east through the weekend. The models have started to slow this feature the last couple of runs and also a weakening trend has been noted. A front will approach from the west late Saturday and slowly drape across northern GA before becoming washed out Sunday night. Given the upper level support is weakening with a broad surface boundary, feeling the overall coverage and intensity of any thunderstorm activity is waning at this point. Another weak impulse will approach Monday afternoon, helping to initiate shower activity across the residual boundary in north GA. From this, you might gain the perspective that central GA will likely see little in the way of precipitation amounts through the long term...and you would be correct as much of the dynamics will be lofted to the north. Above normal temperatures expected through most of the long term, apart from cooler airmass Thursday into early Friday. 26 && .AVIATION... 00Z Update... Cold front will continue to sag south overnight and into early Wednesday. Showers and strong to severe thunderstorms will continue to sag southeast into GA this evening. Not confident the storms will make it as far south and KMCN and KCSG. MVFR conditions possible toward morning...but VFR conditions expected for the afternoon on Wednesday. Winds will remain west to northwest tonight with occasional gusts in strong storms. Winds becoming northeast after 16z Wednesday. //ATL Confidence...00Z Update... High confidence all elements...except medium on mvfr in the morning. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 57 71 43 54 / 60 10 20 20 Atlanta 57 72 47 54 / 40 10 20 20 Blairsville 50 66 38 51 / 70 10 20 20 Cartersville 54 68 45 55 / 50 10 20 20 Columbus 60 79 54 61 / 10 10 20 20 Gainesville 55 70 43 52 / 60 10 20 20 Macon 60 76 50 57 / 10 10 20 20 Rome 54 67 44 57 / 50 10 20 20 Peachtree City 55 73 48 55 / 20 10 20 20 Vidalia 62 75 51 58 / 10 10 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 11 PM EDT this evening for the following zones: Banks...Barrow...Bartow...Catoosa...Chattooga... Cherokee...Clarke...Clayton...Cobb...Dade...Dawson...DeKalb... Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...Greene... Gwinnett...Hall...Henry...Jackson...Lumpkin...Madison...Morgan... Murray...Newton...North Fulton...Oconee...Oglethorpe... Paulding...Pickens...Polk...Rockdale...South Fulton... Taliaferro...Towns...Union...Walker...Walton...White... Whitfield...Wilkes. && SHORT TERM...41 LONG TERM....20 AVIATION...41
Hazardous weather outlook, Mar 21, 12:00 PM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1200 PM EDT Tue Mar 21 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221115- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1200 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered strong to severe thunderstorms are likely across portions of north Georgia this afternoon through the evening hours. A few of these storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There is a chance of thunderstorms across north Georgia Saturday through Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Mar 21, 7:55 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
755 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG NEW ENGLAND 34.91N 85.48W
03/21/2017 DADE GA DEPT OF HIGHWAYS
MULTIPLE TREES DOWN AND ALL LANES OF TRAFFIC ARE
BLOCKED ON I-59 SOUTHBOUND AT MILE MARKER 17.
&&
EVENT NUMBER FFC1700277
KINGSpecial weather statement, Mar 21, 8:00 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
800 PM EDT TUE MAR 21 2017
GAZ035-037-047-049-220030-
Morgan GA-Walton GA-Barrow GA-Oconee GA-
800 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHEASTERN
WALTON...SOUTHERN BARROW AND OCONEE COUNTIES UNTIL 830 PM EDT...
At 800 PM EDT...a strong thunderstorm was over Campton, or near
Winder...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Winder, Monroe, Statham, Bogart, North High Shoals, Bethlehem,
Bostwick, Between, Good Hope, Bishop, Fort Yargo State Park, Bold
Springs, Eastville, Nicholasville, Campton, Russell, Gratis and
Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3371 8338 3370 8339 3381 8384 3391 8382
3393 8380 3396 8382 3399 8381 3399 8355
TIME...MOT...LOC 0000Z 277DEG 20KT 3389 8374
HAIL...0.25IN
WIND...40MPHLocal storm report, Mar 21, 8:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 NE SCENIC HILLS 34.93N 85.15W
03/21/2017 M56 MPH CATOOSA GA MESONET
GDOT RWIS SITE REPORTED 56 MPH WIND GUST WITH THE LINE
THAT MOVED ACROSS I75
&&
EVENT NUMBER FFC1700278
KSLocal storm report, Mar 21, 8:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL ASHTON PLACE 33.91N 83.34W
03/21/2017 E1.00 INCH CLARKE GA PUBLIC
RECEIVED A REPORT OF QUARTER-SIZED HAIL ON LINDMAR
COURT.
&&
EVENT NUMBER FFC1700279
KINGLocal storm report, Mar 21, 8:15 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL WINDER 33.99N 83.72W
03/21/2017 E1.00 INCH BARROW GA PUBLIC
HAIL ESTIMATED...UP TO A QUARTER RELAYED VIA BROADCAST
MEDIA SOCIAL MEDIA SITE.
&&
EVENT NUMBER FFC1700280
KSLocal storm report, Mar 21, 8:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 2 NNW ADAIRSVILLE 34.40N 84.95W
03/21/2017 M51 MPH BARTOW GA TRAINED SPOTTER
TRAINED SPOTTERS REPORTED WIND GUSTS OF 51 MPH ON
BOWDOIN LANE IN ADAIRSVILLE. ALSO REPORTED DAMAGE TO
SHINGLES... SIDING... AND LIMBS
&&
EVENT NUMBER FFC1700281
KINGThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:00 PM EDT | Special Weather Statement | FFC | Walton | 30 min |
| Mar 21, 8:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 31 min |
| Mar 21, 8:07 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more | 38 min |
| Mar 21, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Oconee, Walton | 52 min |
| Mar 21, 8:14 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Dawson, Floyd, Forsyth and 3 more | 46 min |
| Mar 21, 8:30 PM EDT | Special Weather Statement | FFC | Oglethorpe | 45 min |
| Mar 21, 8:40 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Clayton, Cobb, DeKalb, Douglas, Forsyth and 5 more | 50 min |
| Mar 21, 8:44 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Gwinnett, Hall, Jackson and 2 more | 46 min |
| Mar 21, 8:49 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oconee, Oglethorpe | 41 min |
| Mar 21, 9:20 PM EDT | Special Weather Statement | FFC | Butts, Clayton, Coweta, Fayette, Heard, Henry and 8 more | 40 min |
| Mar 21, 9:22 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Greene, Jackson, Madison, Morgan and 5 more | 38 min |
| Mar 21, 9:45 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Greene, Hancock, Morgan, Oglethorpe, Putnam and 4 more | 45 min |
| Mar 21, 9:53 PM EDT | Special Weather Statement | FFC | Baldwin, Butts, Harris, Jasper, Jones, Lamar and 7 more | 52 min |
| Mar 21, 10:24 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Jefferson, Jones, Washington | 36 min |
| Mar 21, 10:55 PM EDT | Special Weather Statement | FFC | Emanuel, Johnson, Wilkinson | 50 min |
| Mar 21, 11:51 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 39 min |
Nearby
Flash Flood Warnings in Georgia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.